Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 28, NWS Wichita, KS

May 5, 201412 counties in Kansas

NWS Wichita, KS issued this red flag warning at May 5, 2014, 2:39 PM CDT for 12 counties in Kansas. It took effect at May 6, 2014, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2014, 2:39 PM CDT (19:39 UTC)
In effect from
May 6, 2014, 12:00 PM CDT
Expired
May 6, 2014, 8:07 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Cowley County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 30 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3945 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

571 
WWUS83 KICT 051939
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
239 PM CDT MON MAY 5 2014


KSZ047-050>052-067>069-082-083-091>093-061045-
/O.NEW.KICT.FW.W.0028.140506T1700Z-140507T0100Z/
BARTON-RICE-MCPHERSON-MARION-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-
239 PM CDT MON MAY 5 2014

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT TUESDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 047...050...
051...052...067...068...069...082...083...091...092 AND 093...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM NOON TO 8 PM CDT TUESDAY.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST OVER MAINLY SOUTH
  CENTRAL KANSAS FOR TUESDAY AFTERNOON.

* TIMING...OF THE CRITICAL FIRE DANGER RISK WILL OCCUR FROM NOON
  THROUGH THE EARLY EVENING HOURS ON TUESDAY. 

* WINDS...SOUTH 20 TO 25 MPH WITH GUSTS UP TO 35 MPH ARE EXPECTED. 

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

JAKUB
3 follow-up statements
723 
WWUS83 KICT 060812
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
312 AM CDT TUE MAY 6 2014

KSZ047-050>052-067>069-082-083-091-092-070200-
/O.NEW.KICT.FW.W.0029.140507T1600Z-140508T0200Z/
/O.EXT.KICT.FW.W.0028.140506T1700Z-140507T0200Z/
BARTON-RICE-MCPHERSON-MARION-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-
HARPER-SUMNER-
312 AM CDT TUE MAY 6 2014

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 047...050...051...052...067...068...069...082...083...
091 AND 092...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM CDT WEDNESDAY
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 047...
050...051...052...067...068...069...082...083...091 AND 092...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST BOTH TUESDAY AND
  WEDNESDAY.

* TIMING...OF THE CRITICAL FIRE DANGER RISK WILL OCCUR FROM AROUND
  MIDDAY INTO THE EARLY EVENING HOURS BOTH DAYS. 

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ032-033-048-049-070200-
/O.NEW.KICT.FW.W.0029.140507T1600Z-140508T0200Z/
RUSSELL-LINCOLN-ELLSWORTH-SALINE-
312 AM CDT TUE MAY 6 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM CDT WEDNESDAY
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...048 AND 049...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 11 AM TO 9 PM CDT WEDNESDAY.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...OF THE CRITICAL FIRE DANGER RISK WILL OCCUR FROM AROUND
  MIDDAY INTO THE EARLY EVENING HOURS.

* WINDS...SOUTH 25 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 9 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ093-070200-
/O.EXT.KICT.FW.W.0028.140506T1700Z-140507T0200Z/
COWLEY-
312 AM CDT TUE MAY 6 2014

...RED FLAG WARNING NOW IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONE 093...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...OF THE CRITICAL FIRE DANGER RISK WILL OCCUR FROM NOON
  THROUGH THE EARLY EVENING HOURS.

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

JMC
437 
WWUS83 KICT 062116
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
416 PM CDT TUE MAY 6 2014

KSZ047-050>052-067>069-082-083-091-092-071230-
/O.CON.KICT.FW.W.0028.000000T0000Z-140507T0200Z/
/O.CON.KICT.FW.W.0029.140507T1600Z-140508T0200Z/
BARTON-RICE-MCPHERSON-MARION-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-
HARPER-SUMNER-
416 PM CDT TUE MAY 6 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 047...
050...051...052...067...068...069...082...083...091 AND 092...
...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM CDT
WEDNESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 047...050...051...052...067...068...069...082...083...
091 AND 092...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...OF THE CRITICAL FIRE DANGER RISK WILL OCCUR UNTIL THIS
  EVENING AND FROM LATE TOMORROW MORNING UNTIL TOMORROW EVENING.

* WINDS...SOUTH 15 TO 25 MPH UNTIL THIS EVENING AND FROM 20 TO 30
  MPH WITH GUSTS AROUND 35 MPH TOMORROW.

* RELATIVE HUMIDITY...FROM AROUND 10 PERCENT WEST OF HIGHWAY 14 TO
  AROUND 30 PERCENT CLOSER TO THE FLINT HILLS.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND
  BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS GREATLY
  DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ093-070200-
/O.CON.KICT.FW.W.0028.000000T0000Z-140507T0200Z/
COWLEY-
416 PM CDT TUE MAY 6 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONE 093...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...OF THE CRITICAL FIRE DANGER RISK WILL CONTINUE UNTIL
  EARLY THIS EVENING.

* WINDS...SOUTH AROUND 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND
  BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS STRONGLY
  DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ032-033-048-049-071230-
/O.CON.KICT.FW.W.0029.140507T1600Z-140508T0200Z/
RUSSELL-LINCOLN-ELLSWORTH-SALINE-
416 PM CDT TUE MAY 6 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM CDT
WEDNESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032...033...048 AND 049...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...OF THE CRITICAL FIRE DANGER RISK WILL OCCUR FROM AROUND
  MIDDAY UNTIL EARLY IN THE EVENING.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...FROM AROUND 10 PERCENT WEST OF HIGHWAY 14 TO
  AROUND 20 PERCENT AROUND SALINA.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

ES
467 
WWUS83 KICT 070107
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
807 PM CDT TUE MAY 6 2014

KSZ047-050>052-067>069-082-083-091-092-071615-
/O.CAN.KICT.FW.W.0028.000000T0000Z-140507T0200Z/
/O.CON.KICT.FW.W.0029.140507T1600Z-140508T0200Z/
BARTON-RICE-MCPHERSON-MARION-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-
HARPER-SUMNER-
807 PM CDT TUE MAY 6 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM CDT
WEDNESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 047...050...051...052...067...068...069...082...083...
091 AND 092...
...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 047...050...051...052...067...068...
069...082...083...091 AND 092...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED
FLAG WARNING ORIGINALLY IN EFFECT UNTIL 9 PM THIS EVENING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ093-070215-
/O.CAN.KICT.FW.W.0028.000000T0000Z-140507T0200Z/
COWLEY-
807 PM CDT TUE MAY 6 2014

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONE 093...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE RED
FLAG WARNING.

THE RED FLAG WARNING ORIGINALLY IN EFFECT UNTIL 9 PM THIS EVENING
HAS BEEN CANCELLED. 

$$

KSZ032-033-048-049-071615-
/O.CON.KICT.FW.W.0029.140507T1600Z-140508T0200Z/
RUSSELL-LINCOLN-ELLSWORTH-SALINE-
807 PM CDT TUE MAY 6 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 9 PM CDT
WEDNESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032...033...048 AND 049...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST WEDNESDAY.

* TIMING...OF THE CRITICAL FIRE DANGER RISK WILL OCCUR FROM LATE
  WEDNESDAY MORNING THROUGH EVENING.

* WINDS...WILL BE SOUTH TO SOUTHWEST AT 25 TO 35 MPH...WITH GUSTS
  UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT...LOWEST WEST OF
  INTERSTATE 135.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND
  BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at May 5, 12:10 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 5, 12:10 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1210 PM CDT MON MAY 5 2014

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 224 AM CDT MON MAY 5 2014

A LARGE UPPER TROUGH WAS LOCATED JUST OFF OF THE PACIFIC
NORTHWEST COAST EARLY THIS MORNING...WITH A BROAD...SUPPRESSED
UPPER RIDGE ACROSS THE CENTRAL CONUS. A NEARLY STATIONARY FRONTAL
BOUNDARY WAS POSITIONED FROM EAST-CENTRAL COLORADO ACROSS NORTHERN
KANSAS...TO CENTRAL MISSOURI.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 224 AM CDT MON MAY 5 2014

THE UPPER TROUGH WILL DIG SOUTHEASTWARD INTO THE GREAT BASIN AND
SOUTHWESTERN STATES LATER TODAY INTO TUESDAY. A WEAK WAVE WILL
TRAVERSE EAST ACROSS THE FRONTAL ZONE...ALLOWING IT TO DRIFT A BIT
SOUTHWARD BEHIND THE WAVE TODAY. CENTRAL KANSAS WILL SEE THE MOST
HEAT RELIEF WITH HIGHS STAYING IN THE 80S TODAY...WHILE SOUTHERN
KANSAS HEATS UP WELL INTO THE 90S IN A MORE DEEPLY MIXED
ENVIRONMENT. AS THE UPPER TROUGH PUSHES FROM THE SOUTHWESTERN
STATES INTO THE SOUTHERN ROCKIES TUESDAY INTO WEDNESDAY...LEE
CYCLOGENESIS WILL OCCUR OVER FAR EASTERN CO/WESTERN KS. THIS WILL
ALLOW THE STALLED FRONT TO LIFT NORTHWARD PUTTING OUR AREA INTO
THE WARM SECTOR. GUSTY SOUTHERLY WINDS BOTH DAYS WILL ALLOW FOR
GRADUALLY MODIFYING GULF MOISTURE TO ADVANCE NORTHWARD INTO THE
CENTRAL PLAINS. A DRYLINE WILL BECOME BETTER DEFINED FROM EASTERN
KS INTO CENTRAL OK. AN ELEVATED MIXED LAYER SHOULD KEEP A CAP IN
PLACE BOTH TUESDAY AND PROBABLY WEDNESDAY IN OUR AREA...WITH
RECORD WARMTH POSSIBLE NEAR/WEST OF THE DRYLINE IN CENTRAL KS.

SCATTERED SEVERE STORMS MAY DEVELOP OVER NORTHWEST TEXAS BY WED
EVE...IN DRYLINE CONVERGENCE ZONE...WITH LEADING EDGE OF MID-LEVEL
COOLING SPREADING IN FROM THE WEST AHEAD OF THE APPROACHING UPPER
TROUGH. A 55 KNOT SOUTHWESTERLY LOW-LEVEL JET MAY SUSTAIN THIS
CONVECTION AND ALLOW IT TO EXPAND SOME IN COVERAGE
OVERNIGHT...POSSIBLY GETTING INTO EASTERN KS AFTER MIDNIGHT.

JMC

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 224 AM CDT MON MAY 5 2014

A SIGNIFICANT PORTION OF THE WESTERN CONUS UPPER TROUGH WILL
EJECT NORTHEAST ACROSS THE CENTRAL PLAINS THURSDAY...IN A
NEGATIVELY-TILTED FASHION. STRONG-SEVERE CONVECTION MAY BE ONGOING
THURSDAY MORNING OVER EASTERN KS BEFORE PUSHING EAST IN THE
AFTERNOON. ADDITIONAL SEVERE STORMS MAY DEVELOP WED PM/EVE ALONG
THE PACIFIC COLD FRONT OVER EASTERN KS. COOLER/DRIER AIR WILL PUSH
INTO THE FORECAST AREA FRIDAY INTO FRIDAY NIGHT BEHIND THE
FRONT...ALTHOUGH TEMPERATURES WILL BE CLOSER TO SEASONAL AVERAGES.

UPSTREAM UPPER TROUGHING WILL PUSH INTO THE NORTHWESTERN CONUS
THIS WEEKEND...DRAWING THE OLD FRONTAL BOUNDARY NORTHWARD FROM THE
SOUTHERN PLAINS TO NEAR THE KS/OK BORDER. MOISTURE/INSTABILITY
SHOULD RETURN ALONG AND JUST NORTH OF THIS FRONT. BOTH THE GFS AND
ECMWF ARE IN GOOD AGREEMENT DEPICTING A COUPLE OF WEAKER
SHORTWAVES EJECTING OUT OF THE BASE OF THE NORTHWEST CONUS UPPER
TROUGH. ONE WAVE COMES EASTWARD ACROSS KANSAS SATURDAY...WITH THE
NEXT ONE ON IT'S HEELS FOR SUNDAY. GIVEN SUFFICIENT
MOISTURE/INSTABILITY RETURNS WITH THE FRONT...POTENTIAL EXISTS FOR
SCATTERED THUNDERSTORMS WITH THE TWO SHORTWAVES SERVING AS
TRIGGERS SATURDAY-SUNDAY. SEVERE STORMS APPEAR POSSIBLE IN OUR
SOUTHERN COUNTIES CLOSER TO THE BOUNDARY...WITH WESTERLY SHEAR
VECTORS OF 50-60 KNOTS PROGGED.

JMC

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1209 PM CDT MON MAY 5 2014

VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. THE MAIN CONCERN WILL
BE SFC WINDS SLOWLY SHIFTING FROM THE EAST BACK TO THE SOUTHEAST TO
SOUTH AS WE PROGRESS INTO TUE.

KETCHAM

&&

.FIRE WEATHER...
ISSUED AT 224 AM CDT MON MAY 5 2014

WEST TO EAST FRONTAL ZONE OVER NORTHERN KS IS EXPECTED TO SINK
SOUTHWARD INTO SOUTHERN KS TODAY. HIGHS TODAY WILL CONTINUE MUCH
ABOVE NORMAL...ALTHOUGH WINDS WILL BE MUCH LESSER THAN ON SUNDAY.
THEREFORE FIRE DANGER COULD BECOME HIGH ACROSS THE AREA...BUT MORE
SUPPRESSED THAN ON SUNDAY.

TUESDAY AND WEDNESDAY WILL BE FAVORABLE SETUPS FOR VERY HIGH TO
EXTREME GRASSLAND FIRE DANGER. LEE LOW WILL REMAIN OVER EASTERN
COLORADO WHILE DEEPENING TUESDAY. THE PRESSURE GRADIENT INDICATES
SOUTHERLY WINDS GUSTING TO 35 MPH DURING THE AFTERNOON HOURS BOTH
DAYS. SOUNDINGS INDICATE DEEPLY MIXED ENVIRONMENT FROM THE SURFACE
TO 600 MB WHICH WILL SUPPORT EXTREME FIRE DANGER IN CENTRAL/SOUTH
CENTRAL KS BOTH AFTERNOONS. MINIMUM AFTERNOON RELATIVE HUMIDITIES OF
10-20% ARE PROGGED EACH AFTERNOON JUST WEST OF THE DRYLINE OVER
EASTERN KS...IN THE AREA OF GREATEST CONCERN. FIRE WEATHER HEADLINES
WILL PROBABLY BECOME NECESSARY FOR THESE TWO DAYS.

JMC

&&

.CLIMATE...
ISSUED AT 224 AM CDT MON MAY 5 2014

RECORD HIGHS POSSIBLE TUESDAY AND WEDNESDAY.

RECORD HIGHS: MAY 5TH
WICHITA...96 IN 1940
CHANUTE...93 IN 1909
RUSSELL...94 IN 2012
SALINA...104 IN 1909

RECORD HIGHS: MAY 6TH
WICHITA...91 IN 1986
CHANUTE...91 IN 1909
RUSSELL...98 IN 2004
SALINA...94 IN 1955

RECORD HIGHS: MAY 7TH
WICHITA...93 IN 1895
CHANUTE...91 IN 1934
RUSSELL...92 IN 1989
SALINA...99 IN 1895

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    94  60 100  66 /   0   0   0  10
HUTCHINSON      91  58 100  64 /   0   0   0   0
NEWTON          91  59  97  65 /   0   0   0   0
ELDORADO        93  60  96  66 /   0   0   0  10
WINFIELD-KWLD   96  61  97  66 /   0   0   0  10
RUSSELL         83  55  95  58 /   0   0   0  10
GREAT BEND      84  55  96  57 /   0   0   0   0
SALINA          83  58  95  65 /   0   0   0  10
MCPHERSON       87  58  97  64 /   0   0   0   0
COFFEYVILLE     95  64  88  67 /   0   0   0  10
CHANUTE         91  62  87  67 /   0   0   0  10
IOLA            90  62  86  67 /   0   0   0  10
PARSONS-KPPF    94  62  88  68 /   0   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 5, 4:11 AM CDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
411 AM CDT MON MAY 5 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-060915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
411 AM CDT MON MAY 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY HIGH TO POTENTIALLY EXTREME GRASSLAND FIRE DANGER IS FORECAST
BOTH TUESDAY AND WEDNESDAY AFTERNOON...ACROSS MUCH OF CENTRAL AND
SOUTH CENTRAL KANSAS.

THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY NIGHT INTO THURSDAY
AS A STRONG STORM SYSTEM MOVES THROUGH THE REGION. STRONG TO
SEVERE STORMS WILL BE POSSIBLE...MAINLY THURSDAY AFTERNOON ACROSS
EASTERN KANSAS.

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE
WEEKEND...ESPECIALLY OVER SOUTH CENTRAL AND SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.